Perplexed!

I have been reducing my Prednisolone from 40mg down to 20mg over quite a few weeks but the pain came back. Went to my GP who took bloods for protein levels and they have just come back normal at 5.1.

So what can I do now. Do I just convince the GP that I should up the preds? Not really what I want but neither do I want this pain and discomfort. I find it quite depressing and know my mood is affected which has an impact on those around me.

Any suggestions that could help would be greatly received.

Last edited by

10 Replies

oldestnewest
  • Is the diagnosis of PMR certain? Or do you have GCA as 40mg is the lower end of the starting doses? If you are thought to have PMR a starting dose of 40mg was very high and may have achieved a reduction in pain in some other inflammatory arthritis by masking the symptoms. If it is GCA then you need to remain on these higher doses for months not just weeks - 40mg for a month or until all symptoms are resolved and each subsequent dose also for a month. Even then, being on 20mg after 6 months and markers being normal doesn't mean it is gone in fact.

    But without more details it is difficult to make suggestions.

  • Thanks PMRpro. I have seen a rheumatologist who confirmed PMR. The GP originally put me on 20mg stating I was a big chap so the normal 15mg might not be enough. FYI I am 6'3" and 17.5 stone. The consultant put me on the 40mg as my inflammation marker was up around 60 at that time. I do not have any GCA symptoms, thankfully. The GP just rang and after discussion suggested I go back to 40mg for a week and if the pain goes continue for another week at 40mg and then start to reduce. If the pain does not go then to reduce back to 20mg. Although I don't want the high dose I think I have to try it. I was previously diagnosed with Fybromyalgia and wondered if it could be thus but the pain is so much more intense with PMR. Just feeling pretty miserable and realise there are so many people that are worse off than me but that just add to the guilt I feel.

  • I'm sure there probably are people worse off than you - but PMR is painful (some rheumys it seems don't think it is!) and when you are in constant pain you feel awful. You have also to get used to having a chronic illness which is life-changing at the time - that's hard when suddenly you can't do what you have been used to doing.

    The other question is how big steps you took to reduce. No reduction should be more than 10% of your current dose. If you reduce in 10mg steps you are asking for trouble, even 5mg at a time is too much for many even at these higher doses. 2.5mg at a time usually works down to about 25mg - beyond that, slower is faster, to coin a phrase ;-)

    I'll repeat my "dead slow and nearly stop" reduction scheme here for your convenience to save you searching for it:

    A group of us worked out reduction schemes individually that have allowed us to reduce far further than ever before but they are all basically the same - and they were based on a scheme a Swedish gentleman worked out when he simply couldn't get below 3mg without pain. 1mg at that level is 33%, 1/2mg is 17% - way above the 10% that has been recommended for years. So he used a table to see the daily doses and took the new dose on one day, old dose for a few days and then proceeded by repeating that and then reducing the number of days of old dose - until he got to everyday new dose. It worked, he got off pred and has been off pred for at least 3 years (it could be longer). Something similar to mine is being tried by a consultant rheumatologist in the north of England and he too finds it works for every single patient he has given it to. As it did for several ladies beforehand.

    My reductions are VERY slow. I use the following pattern to reduce each 1mg:

    1 day new dose, 6 days old dose

    1 day new dose, 5 days old dose

    1 day new dose, 4 days old dose

    1 day new dose, 3 days old dose

    1 day new dose, 2 days old dose

    1 day new dose, 1 day old dose

    1 day old dose, 2 days new dose

    1 day old dose, 3 days new dose

    1 day old dose, 4 days new dose

    1 day old dose, 5 days new dose

    1 day old dose, 6 days new dose

    By that stage if I feel OK I feel safe to go all new dose. I suppose you might be OK starting and stopping at "1 day new, 4 days old" but I was terribly sensitive to steroid withdrawal pain so I err on the safe side. Once you get to the "everyday new dose" - if you feel OK you can start on the next reduction, no real need to spend a month at the new dose.

    This avoids steroid withdrawal pain - which is so similar to PMR pain that you often can't tell which is which and some of us suspect that many flares are NOT the PMR returning but problems with steroid withdrawal. Using a scheme like this also means you can stop immediately if you have any problems - you might be fine at one day old dose, 2 days new (lower) dose but not at a 3 day gap - but you have dropped your dose a lot and that is the idea. It also isn't as slow as you would think - you can reduce at a rate of about 1mg/month on a continual basis.

    The Bristol group start new patients with PMR with 6 weeks 15mg, 6 weeks at 12.5mg and then a year at 10mg before continuing the reduction and that achieves a far lower rate of flare (20% instead of 60%) and I suspect their flares then come below 10mg as they then do the 1mg at a time reduction. Just below 10mg is a common dose for people to get stuck at - and I (and others) believe it is because even 10% drops are too much for many patients. These patients are then labelled as "steroid resistant" or told they need methotrexate to help them reduce but we have seen this slow reduction work for those patients too. We believe that methotrexate (MTX) works for patients who have late onset rheumatoid arthritis (LORA) or LORA and PMR together. Very few patients get off pred altogether when taking the MTX - those who do are probably the mis-diagnosed LORA patients - or another arthritis that responds to MTX.

  • Wow what a comprehensive reply! I really appreciate this thank you. Your reduction technique certainly seems to make sense. I will start the 40mg tomorrow and see how things go but will definitely look at the slow steady reduction if things go as I hope?

  • :-) - copy and paste is a wonderful invention ;-)

  • PMRPro: I echo Griggser.l What a reply! This is the first time I have understood anything about the difference in opinion about methotrexate. Thank you. I have a new Rheumy. And I love her. She is so interested in every facet of my diseases. She even asked about my hair and seems to want to keep me f rom falling! Generally nobody cares about my hair, bruising, tiredness, redness, slow healing, catching other things, etc. Anyway she checked my joints for arthritis. She was surprised that I had hardly any in my hands. I don't have arthritis that I know of, or any health problems before these diseases. I wonder if her checking me for arthritis was about the methotrexate. My last Rheumy simply gives it to everybody with these diseases. I don't want it unless it's pretty certain that it will help. These diseases are bad enough without killing off good stuff in my blood with chemo-therapy. I see her again in 6 weeks. I seem to be somewhat stable (after some flares) at 9 mg Pred. Blood tests should help us know. Thanks again.

  • The methotrexate doses we are offered are far less than those used in chemo. But they still lead to side effects. If it helps that is one thing, if it has no real positive result - that's another.

  • Well, I found PMRPro's advice very helpful and will certainly manage my tapering that way. I have LORA and PMR together and am on MTX and Prednisilone. I have a love-hate relationship with the steroid. When I'm in a lot of pain, I'd do anything to alleviate it, but when the Pred starts to affect my emotions (and how!) I say 'never again'. Occasionally, I get euphoric and energetic (which I can cope with), but the depression and irritability are monstrous. A Rheumy friend recent lye told me that she uses intramuscular steroid injections eg 160mg depomedrone. Injected like a vaccination, it sits in the muscle and leaks out over 3-4 weeks at constant low level rather than the swings that tablets give. So, I'll be asking the consultant about that when I next see him. Good luck.

  • Don't imagine that the depomedrone will remove all the side effects - my grandaughter was on it for a while for severe asthma and there were occasions when she was an absolute banshee. And remember too that PMR itself is capable of causing depression and irritability - I know because I had 5 years of PMR with no pred. Many people blame pred for things that are just as likely to be the PMR.

  • Well here's my update. Back up to 40mg of pred since Tuesday and definitely feeling better, not as good as previous but far better. I have had a headache for 3 days and it seems to be more temporal! For the last two days I have struggled a bit with vision in my right eye, nothing major but can notice a change. So back go the docs today who does not feel it is GCA but sent me to he optician to check out eyes. All seems good apart from change of right eye by two units since last check in March this year!. So £178 out of pocket, let's hope that's all it is.

    I also discussed the slow method of reducing the pred with the doc, got a bit of a non reaction but sort of agreed with me the need to perhaps get down to 30mg in not to long a delay and then slow right down. So I will stay on the 40mg for the rest of this week and one more before dropping to 35mg for two weeks and then start the slower drop as listed by PMRpro in an earlier post.

You may also like...